Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Tulsa, OK

April 28, 20204 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 4:54 PM CDT for 4 counties in Oklahoma. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 4:54 PM CDT (21:54 UTC)
Expired
Apr 28, 2020, 6:00 PM CDT
In force
66 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Nowata County, OK, Osage County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 76 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:13 PM CDTHAIL 1.75Osage Hills State Park, OK
Apr 28, 5:20 PM CDTTSTM WND DMGLenapah, OK*** 1 INJ *** WOMEN WAS INJURED BY FLYING GLASS AFTER LARGE TREE FELL ON CAR.
Apr 28, 5:27 PM CDTTSTM WND GST 605 Ne Barnsdall, OK
Apr 28, 5:30 PM CDTHAIL 0.755 N Ochelata, OK
Apr 28, 5:30 PM CDTHAIL 11 N Dewey, OKWINDS WERE ALSO ESTIMATED AT 65 TO 70 MPH.
Apr 28, 5:41 PM CDTHAIL 0.754 W Nowata, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS54 KTSA 282154
SVRTSA
OKC105-113-131-147-282300-
/O.NEW.KTSA.SV.W.0110.200428T2154Z-200428T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
454 PM CDT Tue Apr 28 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rogers County in northeastern Oklahoma...
  East central Osage County in northeastern Oklahoma...
  Washington County in northeastern Oklahoma...
  Nowata County in northeastern Oklahoma...

* Until 600 PM CDT.

* At 454 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles northeast of Caney to 3 miles south of
  Okesa, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations in or near the path include...
  Bartlesville...                   Nowata...
  Dewey...                          South Coffeyville...
  Copan...                          Ochelata...
  Delaware...                       Lenapah...
  Talala...                         Wann...
  Bartlesville Municipal Airport... Hulah...
  Osage Hills State Park...         Watova...
  Okesa...                          Tallant...
  Nelagoney...                      

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

LAT...LON 3694 9541 3694 9543 3691 9543 3651 9568
      3661 9628 3700 9600 3700 9541
TIME...MOT...LOC 2154Z 295DEG 25KT 3705 9589 3667 9615 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
173 
WWUS54 KTSA 282229
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
529 PM CDT Tue Apr 28 2020

OKC105-113-131-147-282300-
/O.CON.KTSA.SV.W.0110.000000T0000Z-200428T2300Z/
Rogers OK-Osage OK-Washington OK-Nowata OK-
529 PM CDT Tue Apr 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ROGERS...EAST CENTRAL OSAGE...WASHINGTON AND NOWATA
COUNTIES...

At 529 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of South Coffeyville to 6 miles southeast
of Dewey to 4 miles northeast of Barnsdall, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Ochelata...
Delaware...                       Lenapah...
Talala...                         Wann...
Bartlesville Municipal Airport... Osage Hills State Park...
Watova...                         Okesa...
Tallant...                        Nelagoney...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

LAT...LON 3694 9541 3694 9543 3691 9543 3651 9568
      3661 9628 3680 9615 3700 9576 3700 9541
TIME...MOT...LOC 2229Z 318DEG 21KT 3695 9550 3673 9585 3659 9608 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:14 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 28, 3:14 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
314 PM CDT Tue Apr 28 2020

.DISCUSSION...
At mid afternoon...a cold front stretched from Northwest Oklahoma
through Central & Northeast Kansas to a surface low over Iowa. An
additional surface low was also developing from North Central to
Southwest Oklahoma with a dryline extending southward into West
Texas. A warm front was located from the triple point with the
southern surface low through Southeast Oklahoma. In response to
these features...southerly low level flow was transporting low
level moisture into the region with upper 60s/around 70 deg
dewpoints just west of Highway 75/Indian Nations Turnpike to low
60 dewpoints in Northwest Arkansas.

Latest meso-analysis indicated the cap continuing to weaken
across the region with little to no inhibition west of Highway
75...co- located with the highest dewpoints and sfc/elevated CAPE
values in excess of 3000 J/Kg. Ongoing convection along the
southeastward moving cold front in Central Kansas is expected to
continue to build back westward along the front with additional
storm initiation forecast over the next couple of hours as the
front reaches the higher moisture/instability plume. Rapid
strengthening and development of additional convection is expected
to take place across Northeast Oklahoma into Southeast Kansas as
the front moves into the CWA. Latest short term guidance shows
the leading line of storms reaching the I-44 corridor/far
Northwest Arkansas around 00z and into Southeast Oklahoma and West
Central Arkansas a couple hours later.

Steep mid level lapse rates...ample amounts of instability along
with deep layer shear values around 50KT will allow for large
hail up to the size of baseballs and damaging winds of 70 to
locally 80 mph...as thunderstorms fill the line along the cold
front as it pushes south southeast through the CWA. Any storms
that can develop out ahead of the front and remain discrete will
have a tornado potential as well. As these discrete supercells
get ingested into the squall line along the front...embedded
supercells and/or book end vortices could allow for the tornado
potential to continue through the evening hours over the CWA.
Thus...a tornado watch will be in effect across the CWA through 11
PM this evening. Majority of the storms should be exiting the CWA
around 5-6z with the exiting cold front.

Behind the cold front...northwesterly winds transporting a drier
and cooler airmass into the region will continue into Wednesday
while the main upper level trof axis moves through and exits the
Plains. There may be a few light rain showers across Northwest
Arkansas Wednesday afternoon as the trof axis moves through the
CWA. Behind this departing system...quiet conditions are forecast
Thursday with breezy southerly winds and warming temperatures
forecast Friday into the weekend. Additional thunderstorms are
forecast to return Saturday night into the beginning of next week
in response to another frontal boundary that looks to move into
the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  72  48  77 / 100   0   0   0
FSM   54  72  48  76 / 100   0   0   0
MLC   54  73  48  77 / 100   0   0   0
BVO   50  71  45  76 /  60   0   0   0
FYV   50  66  45  71 / 100  20   0   0
BYV   51  65  46  71 / 100  20   0   0
MKO   51  71  47  75 / 100   0   0   0
MIO   50  67  45  73 /  90  10   0   0
F10   51  72  48  76 / 100   0   0   0
HHW   57  73  49  76 / 100   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....20
Hazardous weather outlook, Apr 28, 4:52 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020

...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Late Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET... Ongoing.

HEAVY RAIN.
	RISK...Elevated.
    AREA... Eastern Oklahoma and Northwest Arkansas.
    ONSET... Ongoing.

DISCUSSION...

Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.

Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.

The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 28, 3:56 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Tue Apr 28 2020

OKZ054-282115-
Osage OK-
356 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
415 PM CDT...

At 355 PM CDT, a strong thunderstorm was located 6 miles northeast of
Kaw Lake, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. This storm will likely continue to strengthen and
become severe at any time.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Webb City...

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9652 3681 9643 3677 9679 3678 9679
      3678 9675 3696 9675 3700 9660
TIME...MOT...LOC 2055Z 255DEG 38KT 3685 9678

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:10 PM CDTRiver Flood WarningTSALeFlore18 hr
Apr 28, 2:27 PM CDTRiver Flood AdvisoryTSACherokee18 hr
Apr 28, 3:56 PM CDTSpecial Weather StatementTSAOsage19 min
Apr 28, 4:07 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee53 min
Apr 28, 4:31 PM CDTSevere Thunderstorm WarningTSAOsage, Washington59 min
Apr 28, 4:39 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee51 min
Apr 28, 4:57 PM CDTSevere Thunderstorm WarningTSAOsage, Washington63 min
Apr 28, 5:04 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee41 min
Apr 28, 5:07 PM CDTTornado WarningTSANowata38 min
Apr 28, 5:19 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Ottawa, Rogers, Washington56 min
Apr 28, 5:23 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee52 min
Apr 28, 5:36 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Rogers, Tulsa, Washington39 min
Apr 28, 5:44 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa, Rogers61 min
Apr 28, 5:45 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee30 min
Apr 28, 5:51 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee39 min
Apr 28, 5:53 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers, Tulsa, Washington52 min
Apr 28, 6:01 PM CDTTornado WarningTSAOsage, Tulsa29 min
Apr 28, 6:02 PM CDTTornado WarningTSAMayes, Rogers28 min
Apr 28, 6:10 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Rogers, Tulsa, Washington50 min
Apr 28, 6:15 PM CDTSpecial Weather StatementTSAOkmulgee30 min
Apr 28, 6:16 PM CDTTornado WarningTSACreek, Tulsa29 min
Apr 28, 6:18 PM CDTTornado WarningTSADelaware, Mayes, Rogers42 min
Apr 28, 6:23 PM CDTSevere Thunderstorm WarningTSACreek, Mayes, Okmulgee, Rogers, Tulsa, Wagoner52 min
Apr 28, 6:31 PM CDTTornado WarningTSAMayes29 min
Apr 28, 6:33 PM CDTAreal Flood AdvisoryTSACreek, Mayes, Osage, Rogers, Tulsa, Wagoner117 min
Apr 28, 6:37 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Delaware, Mayes, Ottawa, Rogers and 1 more53 min
Apr 28, 6:42 PM CDTSevere Thunderstorm WarningTSACherokee, Creek, Mayes, Muskogee, Okfuskee, Okmulgee and 3 more63 min
Apr 28, 6:56 PM CDTFlash Flood WarningTSATulsa3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.